Oklahoma, 2014

Hail and Damaging Wind in Oklahoma, July 1, 2014

July 1, 2014 · NWS OUN · 2 events in 2 counties and zones

A cluster of storms developed along a cold front and moved out of the Panhandles, bringing sporadic large hail and damaging winds to portions of northern and western Oklahoma. Storms slowly died after sunrise.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cluster of storms developed along a cold front and moved out of the Panhandles, bringing sporadic large hail and damaging winds to portions of northern and western Oklahoma. Storms slowly died after sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 30, 11:36 PM CST, 24 minutes earlier.

Area forecast discussion, Jun 30, 11:36 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1236 AM CDT TUE JUL 1 2014

.DISCUSSION...
THE 06Z AVIATION DISCUSSION FOLLOWS....

&&

.AVIATION...
A LARGE COMPLEX OF TSRA WILL WEAKEN OVERNIGHT AS IT DRIFTS SLOWLY
SE. VERY STRONG WINDS WILL OCCUR IN NW OK THROUGH ABOUT 09Z AND
WILL EXTEND 10-20 NM SE OF THE AREA OF TSRA. IT IS UNLIKELY THAT
THE CURRENT SET OF STORMS WILL REACH KLAW/KOKC/KOUN...BUT WITH
AFTERNOON INSTABILITY AND A MUCH WEAKER CAP...SCT TO BKN AREAS OF
TSRA ARE LIKELY TO FORM AGAIN IN THE AFTERNOON...EVENING...AND
OVERNIGHT...AGAIN SPREADING SLOWLY SE WITH TIME. EXPECT MAINLY VFR
CONDITIONS...BUT SHORT PERIODS OF MVFR/IFR WILL OCCUR WITHIN THE
TSRA.

&&

.PREV DISCUSSION... /ISSUED 727 PM CDT MON JUN 30 2014/

UPDATE...
MADE MINOR ADJUSTMENTS TO MAINLY TO LOWER RAIN CHANCES
A BIT THIS EVENING SOUTH OF A ARNETT TO PONCA CITY LINE.

DISCUSSION...
STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP AND MOVE INTO
NORTHWEST OKLAHOMA OVER THE NEXT FEW HOURS.

WE CONTINUE MONITOR STORM DEVELOPMENT. STORM CLUSTER IN SOUTHEAST
COLORADO APPEARS TO BE INCREASING IN COVERAGE AND INTENSITY...SO
THIS MAY DEVELOP INTO A COMPLEX OVER THE NEXT FEW HOURS. IF IT
DOES...IT COULD SPEED UP AND MOVE INTO FAR NORTHWEST OKLAHOMA
BETWEEN 11 PM AND 2 AM. ADDITIONAL STORMS WILL LIKELY DEVELOP
ALONG A COLD FRONT EXTENDING FROM NEAR LIBERAL TO GREENSBURG
KANSAS IN THE NEXT 1-2 HOURS. OVERALL...DELAYED MOST STORM
CHANCES THIS EVENING UNTIL AFTER 10 PM.

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE WITH DAMAGING WINDS TO
70 MPH AND HAIL TO GOLF BALLS OVER NORTHERN OKLAHOMA LATER
TONIGHT. THERE IS HIGH AMOUNTS OF POTENTIAL INSTABILITY...BUT
SHEAR IS A BIT MORE QUESTIONABLE FOR SUPPORTING SEVERE STORMS. NOT
SURE HOW STORMS WILL EVOLVE TONIGHT. REGARDLESS...NORTHERN
OKLAHOMA HAS THE HIGHEST STORM CHANCES.

HEAVY RAINFALL OF 1 TO 3 INCHES...POSSIBLY LOCALLY MORE...
COULD OCCUR ACROSS PARTS OF NORTHERN OKLAHOMA TONIGHT. WILL
LEAVE FLASH FLOOD WATCH AS IS.

DRIER AIR AND LOWER SURFACE DEWPOINTS HAVE BEEN MOVING INTO THE
AREA FROM THE SOUTH OVER THE PAST FEW HOURS...WHICH MAY LIMIT
SEVERE AND HEAVY RAINFALL POTENTIAL LATER TONIGHT...THOUGH
CONFIDENCE REMAINS LOW.

PRODUCTS WILL BE UPDATED SHORTLY.

MBS

PREV DISCUSSION... /ISSUED 645 PM CDT MON JUN 30 2014/

AVIATION...
00Z TAFS...CONVECTION IN SOUTHEAST COLORADO IS ORGANIZING
AND MOVING GENERALLY EAST AND SOUTHEAST. OTHER STORMS ARE
EXPECTED TO FORM SHORTLY IN SOUTHWEST KANSAS ALONG A FRONTAL
BOUNDARY.  DIFFICULT FORECAST TO TIME IN TERMS OF CONVECTION
IMPACTING TERMINAL SITES BUT GAG/WWR/CSM AND PNC HAVE THE BEST
CHANCE FOR STORMS THROUGH 12Z TUESDAY.

STRONG LOW LEVEL JET OVERNIGHT SHOULD FAVOR STORMS BUILDING
SOUTHWARD BUT VERY WARM 7H TEMPS MAY LIMIT SOUTHWARD MOVEMENT
AT LEAST OVERNIGHT. IF STORMS ORGANIZE ENOUGH THIS EVENING AND
COLD POOL IS DEEP ENOUGH...OKC/OUN COULD SEE STORMS BY AROUND
SUNRISE TUESDAY. CONFIDENCE IN THIS IS LOW HOWEVER. LAW/SPS MAY
REMAIN DRY UNTIL HEATING/FRONTAL BOUNDARY TUESDAY
AFTERNOON/EVENING.

PREV DISCUSSION... /ISSUED 310 PM CDT MON JUN 30 2014/

DISCUSSION...

SHORT TERM...TODAY THROUGH THURSDAY...
THE HEAT IS ON...AT LEAST FOR THE REST OF TODAY. THIS WILL CHANGE
OVER THE NEXT FEWS DAYS AS A SERIES OF UPPER WAVES AND A REMNANT
FRONTAL BOUNDARY BRING SOLID RAIN CHANCES AND COOLER TEMPERATURES
TO MUCH OF OKLAHOMA AND NORTH TEXAS.

LATE THIS AFTERNOON INTO THIS EVENING...A FRONT WILL BECOME
NEARLY STATIONARY ACROSS THE OK/TX PANHANDLES...SW KS AND NW OK.
WITH SUFFICIENT DAYTIME HEATING...THIS FRONT WILL SERVE AS A FOCUS
FOR SCATTERED THUNDERSTORMS. INITIALLY...SOME OF THE STORMS MAY
PRODUCE LARGE HAIL AND DAMAGING WINDS...BUT AS WE HEAD INTO THE
EVENING...AND THUNDERSTORM OUTFLOWS CONGEAL...ONE OR MORE STORM
CLUSTERS ARE EXPECTED TO FORM AND MOVE SOUTH AND EAST INTO MUCH OF
NORTHERN AND WESTERN OKLAHOMA. INITIAL SEVERE THREATS WILL INCLUDE
LARGE HAIL AND DAMAGING WINDS...WITH THE THREAT SHIFTING TO MORE
OF A STRONG WIND AND HEAVY RAIN/FLOODING THREAT AFTER MIDNIGHT.
WITH SUBSTANTIAL DEEP LAYER MOISTURE...INDICATED BY PWATS OF 1.5
TO 2.0 INCHES...AND RECENT HEAVY RAINFALL EVENTS ACROSS
NORTHWESTERN OKLAHOMA...OPTED TO GO AHEAD AND ISSUE A FLASH FLOOD
WATCH FOR A FEW COUNTIES IN NORTHWESTERN OKLAHOMA THROUGH TUESDAY
AFTERNOON.

COOLER TEMPERATURES WILL FILL IN BEHIND SHOWERS AND STORMS
TOMORROW AS THE FRONT IS DRIVEN SOUTHWARD...WARM AND MUGGY
CONDITIONS WILL PERSIST TO THE SOUTH OF THE BOUNDARY. SHOWERS AND
STORMS WILL LIKELY BECOME LESS NUMEROUS DURING DAYLIGHT HOURS
TOMORROW...WITH A REGENERATION ACROSS THE TX PANHANDLE AND
WESTERN OKLAHOMA LATE TOMORROW INTO TOMORROW NIGHT. ONCE
AGAIN...WE EXPECT ANOTHER OVERNIGHT STORM COMPLEX TO ROLL ACROSS
OKLAHOMA...THIS TIME A BIT FARTHER SOUTH. THE PROCESS WILL REPEAT
ITSELF ON WEDNESDAY NIGHT...WITH THE GREATEST RAIN CHANCES ALONG
THE RED RIVER AND OVER FAR SOUTHERN OKLAHOMA AND NORTHERN TEXAS.
HEAVY RAINFALL AND STRONG WINDS WILL BE THE PRIMARY CONCERNS WITH
OVERNIGHT STORMS BOTH TUESDAY AND WEDNESDAY NIGHTS.

SHOWERS AND STORMS MAY LINGER INTO THURSDAY...BUT THE TREND
SHOULD BE DRIER WITH SEASONABLY WARM CONDITIONS PERSISTING.

LONG TERM...FRIDAY THROUGH MONDAY...
THE FORECAST FOR THE EXTENDED PERIOD IS AN EXERCISE IN FUZZY
FORECASTING. PRECIPITATION CHANCES WILL BE WINDING DOWN ON
THURSDAY AS THE FRONT WASHES OUT. A FEW MORE SHORTWAVES WILL MAKE
THEIR WAY THROUGH FRIDAY INTO SUNDAY...HOWEVER...ANY PRECIP
CHANCES WITH THESE WAVES ARE TOO LOW TO MENTION. TEMPERATURES WILL
SLOWLY WARM BACK UP THROUGH THE WEEKEND INTO THE LOW TO MID 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  86  68  88  66 /  40  60  40  30
HOBART OK         86  68  86  67 /  40  70  40  40
WICHITA FALLS TX  94  73  88  71 /  10  60  40  50
GAGE OK           80  62  86  65 /  60  40  20  20
PONCA CITY OK     83  64  85  62 /  50  30  10  10
DURANT OK         92  73  88  69 /   0  50  30  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR OKZ004>006-009>011.

TX...NONE.
&&

23/25/23
Hazardous weather outlook, Jun 30, 11:59 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1259 AM CDT TUE JUL 1 2014

OKZ004>048-050>052-TXZ083>090-020600-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1259 AM CDT TUE JUL 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...REST OF TONIGHT...

.THUNDERSTORMS...
SEVERE STORMS ARE NO LONGER EXPECTED TONIGHT DUE TO
WEAKENING SHEAR AND DECREASED INSTABILITY.

A FEW STRONG THUNDERSTORMS WITH WINDS TO UP TO 50 MPH...FREQUENT
LIGHTNING...AND HEAVY RAIN REMAIN POSSIBLE ACROSS NORTHERN
OKLAHOMA FOR THE REST OF TONIGHT. OVERALL...STORM INTENSITY IS
EXPECTED TO DECREASE THROUGH THE NIGHT.

HIGH RAIN TOTALS ARE POSSIBLE FOR THE REST OF TONIGHT IN
NORTHWESTERN OKLAHOMA...WHICH COULD LEAD TO FLOODING OF LOW-
LYING AND POORLY DRAINED AREAS...ALONG WITH CREEKS AND MAIN-STEM
RIVERS ACROSS NORTHERN OKLAHOMA.

.FLOODING...
HEAVY RAINFALL OF 1 TO 3 INCHES MAY CAUSE FLASH AND RIVER
FLOODING IN NORTHWESTERN OKLAHOMA FOR THE REST OF TONIGHT. A
FLASH FLOOD WATCH REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

.THUNDERSTORMS...
SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE REGION
THROUGH THE FIRST HALF OF FRIDAY AS THE FRONT LINGERS OVER THE
REGION. SOME OF THE STORMS COULD BE STRONG ENOUGH TO PRODUCE HAIL
AND DAMAGING WIND GUSTS...BUT HIGH RAIN TOTALS LEADING TO
LOCALIZED FLOODING WILL BE THE MAIN CONCERN.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

11/MBS

In the hours before

Local storm report, Jun 30, 10:58 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1158 PM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND GST     16 NNE FREEDOM          36.98N 99.00W
06/30/2014  M64 MPH          WOODS              OK   MESONET

&&

MBS
Local storm report, Jun 30, 11:10 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1210 AM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND GST     16 NNE FREEDOM          36.98N 99.00W
07/01/2014  M71 MPH          WOODS              OK   MESONET

&&

MBS
Special weather statement, Jun 30, 11:19 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1219 AM CDT TUE JUL 1 2014

OKZ004-005-009-010-015-010545-
WOODWARD OK-HARPER OK-WOODS OK-DEWEY OK-ELLIS OK-
1219 AM CDT TUE JUL 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR WOODWARD...HARPER...CENTRAL
WOODS...NORTHWESTERN DEWEY AND ELLIS COUNTIES UNTIL 1245 AM CDT...

AT 1217 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 5 MILES SOUTHWEST OF FREEDOM TO 5 MILES EAST OF HIGGINS...MOVING
EAST AT 35 MPH.

HAZARDS INCLUDE...
WIND GUSTS 45 TO 55 MPH...

LAT...LON 3654 9892 3592 9956 3605 9999 3698 9998
      3700 9952
TIME...MOT...LOC 0517Z 268DEG 32KT 3669 9915 3609 9994
Local storm report, Jun 30, 11:31 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1231 AM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND GST     7 SSW ALVA              36.71N 98.72W
07/01/2014  E62 MPH          WOODS              OK   MESONET

&&

MBS
Special weather statement, Jun 30, 11:37 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1237 AM CDT TUE JUL 1 2014

OKZ004-005-010-010600-
WOODWARD OK-HARPER OK-WOODS OK-
1237 AM CDT TUE JUL 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WOODWARD...
NORTHEASTERN HARPER AND WOODS COUNTIES UNTIL 100 AM CDT...

AT 1236 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF FREEDOM...MOVING EAST AT 35 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 TO 50 MPH...

LAT...LON 3700 9860 3660 9855 3652 9898 3700 9951
TIME...MOT...LOC 0536Z 266DEG 32KT 3683 9908
Special weather statement, Jun 30, 11:53 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1253 AM CDT TUE JUL 1 2014

OKZ004-009>011-015-010615-
WOODWARD OK-HARPER OK-DEWEY OK-MAJOR OK-ELLIS OK-
1253 AM CDT TUE JUL 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR WOODWARD...HARPER...NORTHWESTERN
DEWEY...SOUTHWESTERN MAJOR AND ELLIS COUNTIES UNTIL 115 AM CDT...

AT 1248 AM CDT...SCATTERED THUNDERSTORM WERE LOCATED FROM BUFFALO TO
WOODWARD AND GAGE. THE STORMS WERE MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 TO 45 MPH...

LAT...LON 3700 9948 3620 9868 3600 9977 3601 9985
      3596 10000 3700 10000
TIME...MOT...LOC 0548Z 229DEG 39KT 3655 9972

The radar

The Altus AFB radar (KFDR), 150 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Roger Mills

When
July 1, 12:00 AM CST
Where
Roger Mills County, 4.81 mi NE of Dempsey
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.550, -99.750

Hail, Stephens

When
July 1, 4:57 PM CST
Where
Stephens County, 5.12 mi E of Duncan
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.500, -97.870

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537389, 537391.